Kansas, 2016

Heavy Rain in Kansas, April 29, 2016

April 29, 2016 · NWS DDC · 1 event in 1 county or zone

Heavy rain from thunderstorms was reported early in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Heavy rain from thunderstorms was reported early in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 29, 11:16 AM CST, 35 minutes earlier.

Area forecast discussion, Apr 29, 11:16 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1216 PM CDT FRI APR 29 2016

...Updated Synopsis and Aviation discussions...

.SYNOPSIS...
Issued at 1215 PM CDT Fri Apr 29 2016

At 12z Friday a 700mb and 500mb trough/low was located near the
four corner2 region with a 250mb jet extending from the base of
this upper low northeast into eastern New Mexico. Another upper
level trough was located off the British Columbia coast. An 850mb
baroclinic zone was evident from the panhandle of Texas to
northeast Topeka. A surface stationary front extended from eastern
New Mexico to central Oklahoma.

&&

.SHORT TERM...(Today and tonight)
Issued at 310 AM CDT Fri Apr 29 2016

Widespread rain and thunderstorms will persist through late this
afternoon and then taper off from southwest to northeast tonight.
Localized rainfall amounts could exceed 3 inches in a few places,
with many places receiving an inch or greater. Temperatures will
be held down into the lower to mid 40s today in western Kansas,
with some lower 50s in south central Kansas. Temperatures will
fall into the 30s in western Kansas tonight, and some places
could see readings close to the freezing mark if there are any
breaks in the clouds. The best chance of the near-freezing
temperatures is in far southwestern Kansas. A special weather
statement was issued highlighting the potential for the cold
temperatures. Later shifts can assess whether a frost advisory is
needed.

.LONG TERM...(Saturday through Thursday)
Issued at 310 AM CDT Fri Apr 29 2016

Another upper level system will approach western Kansas by Sunday
but this system will be more progressive and weaker than the
current system. Some rain is possible from Sunday afternoon into
Monday but heavy amounts are not expected. Temperatures will
remain on the cool side through Monday; but a slow warming trend
is likely by Tuesday. Upper level ridging is expected to develop
over the western high plains by late week, allowing high
temperatures to rise well into the 70s. The next chance of rain
will be late next weekend as another large upper level trough
develops over the western United States.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1215 PM CDT Fri Apr 29 2016

Occasional rain showers along with a few embedded thunderstorms
will be possible across western and north central Kansas through
tonight. These showers and thunderstorms are expected to taper off
from southwest to northeast between 06z and 12z Saturday. Until
this rain tapers off IFR ceilings and MVFR visibilities can be
expected at all three taf sites. In some of the steadier and
heavier showers late this afternoon LIFR ceilings. Once the
precipitation ends the ceilings will begin to improve.
Northeasterly winds at around 15 knots this afternoon will shift
to the northwest and decrease to 10 to 15 knots after 03z
Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  47  37  56  39 / 100 100  10  10
GCK  45  35  52  38 / 100  60  20  20
EHA  43  33  55  36 / 100  20  10  10
LBL  47  36  58  38 / 100  20  10  10
HYS  45  38  53  41 / 100 100  30  20
P28  52  43  64  44 / 100 100  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Burgert
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Burgert
Hazardous weather outlook, Apr 29, 3:48 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
448 AM CDT FRI APR 29 2016

KSZ030-031-043>046-061>066-074>081-084>090-301000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
448 AM CDT FRI APR 29 2016 /348 AM MDT FRI APR 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY INTO EARLY TONIGHT. MARGINALLY SEVERE HAIL UP TO QUARTER
SIZE IS POSSIBLE WITH THE STRONGEST STORMS TODAY, MAINLY OVER
SOUTH CENTRAL KANSAS INCLUDING PRATT, BARBER AND COMANCHE COUNTIES.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  EXTREME LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...TEMPERATURES WILL FALL INTO THE 30S EARLY SATURDAY
MORNING. TEMPERATURES IN A FEW LOCATIONS COULD BE NEAR OR JUST
ABOVE FREEZING, ESPECIALLY IN FAR SOUTHWESTERN KANSAS. SEE THE
SPECIAL WEATHER STATEMENT (TOPSPSDDC) FOR ADDITIONAL INFORMATION.

HAZARDS WEATHER RISK...

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  NO HAZARDS.

  THURSDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

JF

In the hours before

Special weather statement, Apr 29, 6:03 AM CST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
703 AM CDT FRI APR 29 2016

KSZ030-031-043>046-061>066-074>081-084>090-291415-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS...
SCOTT CITY...SCOTT STATE LAKE...DIGHTON...NESS CITY...LA CROSSE...
SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...JETMORE...HANSTON...
LARNED...ST. JOHN...STAFFORD...MACKSVILLE...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...
ELKHART...HUGOTON...LIBERAL...MEADE...PLAINS CITY...FOWLER...
ASHLAND...MINNEOLA...COLDWATER...LAKE COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA
703 AM CDT FRI APR 29 2016 /603 AM MDT FRI APR 29 2016/

...NEAR FREEZING TEMPERATURES POSSIBLE TONIGHT...

TEMPERATURES ARE EXPECTED TO FALL INTO THE 30S TONIGHT ACROSS MUCH
OF WESTERN KANSAS. HOWEVER...WEST WINDS AT 10 TO 15 MPH ALONG WITH
SOME CLOUD COVER ARE EXPECTED TO PREVENT TEMPERATURES FROM FALLING
BELOW FREEZING AND MAY ALSO PREVENT FROST FORMATION. THE BEST
CHANCE OF TEMPERATURES GETTING CLOSE TO THE FREEZING MARK...WHICH
COULD RESULT IN FROST...IS ALONG AND WEST OF A LINE FROM LIBERAL TO
ULYSSES TO SYRACUSE. THIS AREA HAS THE BEST CHANCE OF SEEING SOME
BREAKS IN THE CLOUDS AND WILL HAVE LIGHTER WINDS...WHICH WOULD
ALLOW FOR COLDER READINGS NEAR THE GROUND AND IN LOW LYING AREAS.

FINCH
Special weather statement, Apr 29, 9:37 AM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1037 AM CDT FRI APR 29 2016

KSZ088-089-291615-
CLARK KS-COMANCHE KS-
1037 AM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COMANCHE AND SOUTHEASTERN
CLARK COUNTIES UNTIL 1115 AM CDT...

AT 1037 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF SITKA...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLDWATER...PROTECTION...WILMORE...LAKE COLDWATER AND BUTTERMILK.

LAT...LON 3700 9974 3736 9953 3736 9907 3700 9943
TIME...MOT...LOC 1537Z 214DEG 34KT 3706 9957

JJOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Stafford

When
April 29, 11:51 AM CST to 1:51 PM CST
Where
Stafford County, 4.58 mi ESE of Leesburg
Reported by
Public
Coordinates
37.880, -98.600

Rainfall of 3.5 inches was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632258.